Cookie policy notice

By continuing to use this site you agree to our cookies policy below:
Since 26 May 2011, the law now states that cookies on websites can ony be used with your specific consent. Cookies allow us to ensure that you enjoy the best browsing experience.

This site is intended for health professionals only

At the heart of general practice since 1960

PPIs associated with increased risk of Clostridium difficile-associated diarrhoea

Proton pump inhibitors raise the risk of Clostridium difficile-associated diarrhoea by two thirds and should be used ‘more prudently' to prevent gastric ulcers, a new analysis suggests.

US researchers found a significant association between PPI use and the development of C. difficile- associated disease in patients taking the drugs in the first meta-analysis to look at this adverse effect.

The result comes after several warnings over the use of PPIs, with the MHRA warning that the drugs are associated with the development of fractures and hypomagnesaemia. The US drugs regulator advised patients in February to seek ‘immediate care' if they take PPIs and develop diarrhoea that did not improve.

The authors of this latest analysis analysed 23 studies with data from 289,000 hospital patients that looked at the increased risk of C. difficile-associated diarrhoea in patients taking PPIs for at least three months.

When data from all studies was included, patients on PPIs had a significant 69% increase in risk of contracting C. difficile-associated diarrhoea, compared with matched controls, or for cohort studies, when adjusted for confounding factors, such as antibiotic use.

When these studies were split up into sub-groups based on their design – either cohort or case-control – the risk increase remained high at 66% and 65% when adjusted for confounding factors, or compared with controls.

Performing a sensitivity analysis to account for publication bias saw the risk fall to 26%, but this association between PPIs and C. difficile-associated diarrhoea was still significant compared with matched controls or after adjustment for confounding factors.

The researchers from Harper University Hospital in Michigan, USA, and the University of Utah School of Medicine, USA, said their study showed a new guideline for PPI use was needed: ‘We recommend that the routine use of PPIs for gastric ulcer prophylaxis should be more prudent.'

‘Establishing a guideline for the use of PPI may help in the future with the judicious use of PPIs.'

With the Department of Health estimating that each case of C. difficile infection costs £7,000, with approximately £6,500 of this due to bed day costs, the decreasing spend on PPIs over the last five years could be offset by the contribution to healthcare costs for hospitalising patients with confirmed infection.

Dr Michael Cohen, GP in Bristol and member of the committee for the Primary Care Society for Gastroenterology, felt GPs should be aware that PPIs are a risk factor for C. difficile-associated diarrhoea, but disagreed with the call for a new guideline: ‘To be honest I think GPs are ‘guidelined out' and I am not sure another would be of any benefit here.'

Dr Cohen felt more information from the study would have been useful: ‘The dose and duration of the therapy was not defined in many studies, which is a shame.'

‘There is evidence that gastric protection in elderly patients is effective, and my instinctive feeling is that long-term use of PPIs is more likely to be a risk factor here.'

 

Risk of contracting C. difficile-associated diarrhoea after at least three months of PPI use:

  • Overall RR – 69%
  • Cohort studies – 66%
  • Case-control studies – 65%

American Journal of Gastroenterology, available online 19 June 2012

Rate this article  (5 average user rating)

Click to rate

  • 1 star out of 5
  • 2 stars out of 5
  • 3 stars out of 5
  • 4 stars out of 5
  • 5 stars out of 5

0 out of 5 stars

Have your say